You are here
Side-effect education impacted Orlistat outcomes
Patients who gained weight 18 months after taking orlistat (Xenical) attributed their weight-loss failure either to the side effects which have prevented them from sticking to the medication or felt that the medication simply had not worked, according to a study 'Gaining weight after taking orlistat: A qualitative study of patients at 18-months follow-up'. published in the Journal of Health Psychology.
orlistat functions by reducing the amount of fat absorbed from food eaten.
"Our results have significant implications for GPs and how they should communicate with the patients about this drug," said lead author Dr Amelia Hollywood from the University of Surrey. "GPs can improve patient support while taking orlistat. If health professionals can highlight that such "side effects" are actually the consequences of eating high-fat foods while taking the drug, it could help ensure a change in diets.”
The team from the University of Surrey also found that participants described a series of barriers to weight loss including psychological and physical health issues, relationships and the make-up of their bodies.
They also described a number of alternative methods of weight loss that had also failed, and the failure of orlistat was included within this idea of permanent and ongoing failure.
The study included the experience of ten patients who gained weight after taking orlistat and their experience analysed using thematic analysis. Participants attributed their failed weight loss to mechanisms of the medication, emphasised a medical model of obesity with barriers to their weight loss and other weight-loss methods which had also failed.
"In addition, by alerting patients to these consequences and emphasising the need for dietary change, patients may be in a better position to make an informed judgement as to whether they wish to be prescribed this medication”, added Hollywood. “GPs may likewise be able to make a more informed decision as to whether the medication should be prescribed, which could have cost implications for the NHS by reducing the waste of medications."
Overall, their weight gain was considered an inevitable part of their self-identity, reflecting their self-fulfilling prophecy of being a perpetual dieter.